Virginia, 2011

Damaging Wind in Virginia, May 27, 2011

May 27, 2011 · NWS RNK · 1 event in 1 county or zone

The area remained under the influence of an upper level trough and several passing upper level storm systems, helped to trigger scattered thunderstorms. The strongest storm developed over Pittsylvania County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The area remained under the influence of an upper level trough and several passing upper level storm systems, helped to trigger scattered thunderstorms. The strongest storm developed over Pittsylvania County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 2:13 PM EST, 22 minutes earlier.

Area forecast discussion, May 27, 2:13 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT FRI MAY 27 2011

.SYNOPSIS...
AN UPPER LEVEL LOW THAT WILL WEAKEN AS IT APPROACHES THE EASTERN GREAT
LAKES WILL PRODUCE MORE SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THIS EVENING AND TONIGHT.

AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA SATURDAY
INTO THE MIDDLE OF NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT
BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER.

&&

.NEAR TERM /THROUGH SATURDAY/...
SEVERE THUNDERSTORM WATCH 387 REMAINS IN EFFECT UNTIL 7 PM.
FLASH FLOOD WATCH CONTINUES IN THE MOUNTAINS WHERE HEAVY RAINS
FELL THURSDAY AND FFG RELATIVELY LOW.

SEVERE STRONG SHORTWAVES ROTATING ACROSS THE REGION CREATING SHOWERS
AND THUNDERSTORMS THIS AFTERNOON. GREATEST CONCENTRATING ON THE
RADAR SCOPE ACROSS EASTERN PORTIONS OF CWA.

THE UPPER SHEAR AXIS OVER THE EASTERN PART OF THE COUNTRY AND ALONG
THE EDGE OF THE ATLANTIC UPPER RIDGE WILL GRADUALLY DISSOLVE... AS A
RIDGE BUILD OVER OUR REGION.

AREAL COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS WILL
SLOWLY DIMINISH AFTER 04Z/10PM BUT IT MAY TAKE UNTIL LATE TONIGHT TO
COMPLETELY CLEAR OUT THE PRECIPITATION. FOR LOW TEMPERATURES
OVERNIGHT LEANED TO ADJMET WITH VALUES FROM THE MID 50S IN THE
MOUNTAINS TO THE MID 60S IN THE SOUTHEAST. LIGHT WINDS MAY RESULT
IN PATCHY FOG.

A DEEP LAYER RIDGE WILL GRADUALLY BUILD OVER THE REGION SATURDAY.
KEPT ISOLD TO SCT POPS FOR CONVECTION ON SATURDAY. HIGH TEMPERATURES
WILL VARY FROM THE MID 70S IN THE MOUNTAINS TO THE MID 80S IN THE
PIEDMONTS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
TRANSITION PATTERN UNDERWAY AS WE PROCEED THRU THE HOLIDAY
WEEKEND WITH HEIGHTS ALOFT RISING ACROSS THE EASTERN U.S.
AND CONSEQUENTLY A SIGNIFICANT REDUCTION IN THE COVERAGE AND
INTENSITY OF STORM ACTIVITY. STILL COULD SEE WIDELY SCATTERED
CONVECTION SATURDAY AFTERNOON INTO THE EVENING BUT NOTHING VERY
WIDESPREAD OR HEAVY. WARMING TREND WILL ALSO BE EVIDENT OVER THE
WEEKEND WITH HIGHS MAINLY 80S ON SUNDAY AND REACHING LOW 90S OVER
THE PIEDMONT BY MONDAY. KEPT SLIGHT CHANCE AFTN POPS FOR SUN/MON...
AGAIN MAINLY DIURNAL AND TERRAIN DRIVEN BUT NO TRIGGER FOR
WIDESPREAD ACTIVITY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG-RANGE MODELS IN SOLID CONSENSUS ON A STRONG UPPER RIDGE (594+
DM) AT THE OUTSET OF THE EXTENDED PERIOD RETROGRADING FROM A
POSITION CENTERED OVER THE OH/TN VALLEYS BACK TOWARD THE SOUTHERN
PLAINS. MEAN TROUGH WILL BE LOCATED ALONG THE WEST COAST OF THE U.S.
WITH RIDGE OVERHEAD AND H85 TEMPS AT +20-22C SHOULD SEE SOME VERY
WARM TEMPS TUE-WED REACHING THE LOW 90S OUT EAST AND UPPER 80S IN
THE MOUNTAINS. POPS WILL BE GENERALLY LOW WITH ONLY SLIGHT CHANCE
OVER THE MOUNTAINS IN AFTERNOON. THE UPPER RIDGE RETROGRESSION WILL
ALLOW FOR A TROUGH TO DEVELOP OVER THE NORTHEAST AND WITH NW FLOW
COULD SEE MCS ACTIVITY TOPPING THE RIDGE BY MID TO LATE WEEK. HARD
TO PINPOINT TIMING/INTENSITY ON ANY SUCH ACTIVITY. BACK DOOR FRONT
LOOKS TO APPROACH ABOUT THURSDAY AS THE NORTHEAST TROUGH DEEPENS
WHICH COULD ACT AS BOUNDARY FOR STORMS DEVELOPING AND ALLOW COOLER
EASTERLY FLOW TO DEVELOP AS WELL.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. MVFR
WITH LOCAL IFR CONDITIONS POSSIBLE IN CLOUDS AND CONVECTION.
WEAKENING UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST ACROSS THE AREA
THIS PERIOD.

MODELS ARE BRINGING IN SOME MVFR TO POSSIBLY IFR CEILINGS AND FOG
BEHIND THE STORMS FOR LATE TONIGHT INTO SATURDAY MORNING.
CONDITIONS MAY REMAIN POOR THROUGH SATURDAY NIGHT. THEN AS HIGH
PRESSURE BUILDS INTO THE AREA SUNDAY CONDITIONS WILL RETURN TO
VFR.

RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL
FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN
BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT
TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS DUE TO FOG...GIVING
WAY TO VFR WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE
BECOMES HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED
FLIGHT RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT
ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ010>020.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-
     018-019.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...AMS
NEAR TERM...KK
SHORT TERM...PC
LONG TERM...PC
AVIATION...AMS/KK
Hazardous weather outlook, May 27, 8:13 AM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 AM EDT FRI MAY 27 2011

VAZ007-009-281315-
TAZEWELL-SMYTH-
913 AM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ010>020-WVZ042>045-281315-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
913 AM EDT FRI MAY 27 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ022>024-032>035-043>047-058-059-281315-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
913 AM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE MID TO
LATE AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 12:21 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT FRI MAY 27 2011

VAZ045-058-059-271815-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
121 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CHARLOTTE AND HALIFAX
COUNTIES...

AT 119 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROXBORO...
MOVING NORTH AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ALTON AROUND 145 PM...TURBEVILLE AROUND 150
PM...CLUSTER SPRINGS AROUND 155 PM...HITESBURG AROUND 200 PM...SOUTH
BOSTON AROUND 210 PM AND HALIFAX AROUND 215 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3689 7848 3670 7864 3668 7862 3663 7855
      3663 7858 3669 7865 3669 7867 3665 7870
      3661 7870 3654 7873 3654 7912 3713 7904
      3700 7846

KK
Local storm report, May 27, 12:46 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     2 WNW FRIES             36.73N 80.99W
05/26/2011                   GRAYSON            VA   DEPT OF HIGHWAYS

            TREE DOWN ON WINDING ROAD

1020 PM     TSTM WND DMG     2 NW FRIES              36.73N 81.00W
05/26/2011                   GRAYSON            VA   DEPT OF HIGHWAYS

            TREE DOWN ON STEVENS CREEK ROAD

&&

SK
Local storm report, May 27, 12:53 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     5 N NORTH WILKESBORO    36.24N 81.15W
05/26/2011                   WILKES             NC   DEPT OF HIGHWAYS

            TREE DOWN ON ELLEDGE MILL ROAD

&&

SK
Local storm report, May 27, 1:03 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     3 ENE PEARISBURG        37.34N 80.69W
05/26/2011                   GILES              VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 636

0829 PM     TSTM WND DMG     4 W MOUNTAIN LAKE       37.35N 80.62W
05/26/2011                   GILES              VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 623

&&

SK
Local storm report, May 27, 2:34 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             DRY FORK                36.75N 79.42W
05/27/2011  E0.50 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

            5 S OF CHATHAM

&&

TW
Local storm report, May 27, 2:35 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     EDEN                    36.51N 79.74W
05/27/2011                   ROCKINGHAM         NC   PUBLIC

            TREES DOWN ALL OVER TOWN.

&&

TW

The radar

The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
May 27, 2:35 PM EST
Where
Pittsylvania County, Chatham
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.820, -79.400

Trees were reported down around the town of Chatham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315037.